Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 41, NWS Lincoln, IL

May 25, 2019Cass County, Mason County, Schuyler County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 25, 2019, 11:07 PM CDT for Cass County, Mason County, Schuyler County, Illinois. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2019, 11:07 PM CDT (04:07 UTC)
Expired
May 25, 2019, 11:26 PM CDT
In force
19 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cass County, IL, Mason County, IL, Schuyler County, IL

The radar

The Lincoln radar (KILX), 103 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 11:18 PM CDTHAIL 0.75Beardstown, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 7:16 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

466 
WUUS53 KILX 260407
SVRILX
ILC017-125-169-260445-
/O.NEW.KILX.SV.W.0041.190526T0407Z-190526T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1107 PM CDT Sat May 25 2019

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Central Cass County in west central Illinois...
  Central Schuyler County in west central Illinois...
  Southwestern Mason County in central Illinois...

* Until 1145 PM CDT.

* At 1106 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles southwest of Vermont to near Mount Sterling,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Beardstown, Rushville, Virginia, Bluff Springs, Arenzville,
  Browning, Frederick, Ripley and Snicarte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with these storms. 
Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

&&

LAT...LON 4008 9067 4020 9055 4016 9016 3987 9023
      3988 9058 3992 9054 3997 9051 3999 9052
      3998 9060 4003 9061 4002 9063 4005 9068
TIME...MOT...LOC 0406Z 272DEG 40KT 4023 9050 3998 9070 

HAIL...<.75IN
WIND...60MPH
 
$$

Geelhart
1 follow-up statement
158 
WWUS53 KILX 260426
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1126 PM CDT Sat May 25 2019

ILC017-125-169-260436-
/O.CAN.KILX.SV.W.0041.000000T0000Z-190526T0445Z/
Cass-Schuyler-Mason-
1126 PM CDT Sat May 25 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CASS...CENTRAL
SCHUYLER AND SOUTHWESTERN MASON COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and west central Illinois.

LAT...LON 4008 9067 4020 9055 4016 9016 3987 9023
      3988 9058 3992 9054 3997 9051 3999 9052
      3998 9060 4003 9061 4002 9063 4005 9068
TIME...MOT...LOC 0425Z 272DEG 40KT 4022 9022 3997 9042 

$$

Geelhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 10:02 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 25, 10:02 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1002 PM CDT Sat May 25 2019

.UPDATE...
Issued at 953 PM CDT Sat May 25 2019

A developing band of convective precipitation is moving across the
Mississippi River and into northwestern and westernIllinoiss.
Current radar has this system sliding into Knox, Fulton, and
Schuyler right now, and will continue to shift eastward while
growing toward the south over the next several hours. Strong to
severe storms are expected with these storms, to include: damaging
winds, large hail, and possibly an isolated tornado. Another
larger system will slide northeast out of the central Plains
overnight, arriving in the Midwest early Sunday morning. This is
expected to bring showers and isolated thunderstorms to the region
by daybreak.

This is all riding just south of a frontal boundary. With warm,
moist air filtering into the region overnight, these storms are
forecast to hold steady. The possibility of a downstream watch is
likely, as storms continue to hold strength.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 329 PM CDT Sat May 25 2019

Synoptic pattern remains unchanged from the past several
days...with a large upper-level ridge anchored over the Deep
South and a pronounced trough in place west of the Rockies.
Central Illinois continues to be located in the prevailing
southwesterlies between these two features, resulting in periodic
showers and thunderstorms. While 20z/3pm radar mosaic is clear
across the KILX CWA, the next round of convection is expected to
begin developing upstream across eastern Kansas into northern
Missouri over the next couple of hours. A slow-moving cold front
interacting with a moderately unstable/sheared environment will
trigger scattered thunderstorms across this area...with the
storms gradually working into the Illinois River Valley by mid
evening. Convection will become more widespread overnight into
Sunday morning as a short-wave trough currently over New Mexico
approaches from the southwest and provides additional lift. It
appears an organized cluster of storms may develop ahead of this
wave toward dawn Sunday, then track E/SE into Indiana by midday
Sunday. Have therefore increased PoPs to likely/categorical
everywhere north of I-70 late tonight into Sunday morning. Once
this complex exits, scattered thunderstorms will re-develop along
the residual outflow boundary during the late afternoon and
evening. Exact location of this boundary is uncertain, but model
consensus suggests it will be south of I-70. Have therefore
focused highest PoPs Sunday afternoon across the far SE CWA. Total
rainfall tonight through Sunday will be highest in a corridor from
Rushville/Macomb eastward toward Bloomington where 1 to 1.25 will
be likely.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 329 PM CDT Sat May 25 2019

Short-wave ridging in the wake of the Sunday storm complex will
lead to a warm/dry evening across central Illinois before
scattered convection once again develops late Sunday night into
Monday morning along a warm front lifting northward through the
area. After a few morning storms, much of the convection will
shift into northern Illinois and the Great Lakes by Monday
afternoon as SE CONUS ridge builds northward into the region. A
period of very warm/dry weather appears likely from Monday
afternoon through much of Tuesday as the ridge shunts the
convection N/NW of Illinois. Highs both days will climb well into
the 80s, with a few spots across the southern half of the CWA
reaching 90 degrees.

The western U.S. trough will eject E/NE next week, eventually
flattening the upper ridge and pushing a cold front through
Illinois. Models still do not agree exactly on the timing of this
process, but consensus suggests a round of showers/storms Tuesday
night into Wednesday morning, then again Wednesday night into
Thursday morning before the system finally pushes through the
region. After the cold front passes, high temperatures will drop
back into the 70s Thursday through Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 632 PM CDT Sat May 25 2019

Thunderstorms should continue to develop over northern Missouri
and southern Iowa along a frontal zone and spread eastward into
the central IL area this evening, eventually becoming widespread
overnight as a disturbance aloft moves into the area from the
southwest, promoting predominant rain showers with embedded
thunderstorms. Although timing continues to be somewhat uncertain,
have VCTS in TAFs starting 3-5Z, and predominant SHRA starting
9-10Z. As the disturbance moves east of the area midday Sunday,
shower activity should diminish, resulting in chances of
precipitation too low for mention after 18Z. Predominantly VFR
cigs/vsbys through the period, although isolated IFR possible
thunderstorms. Winds becoming WSW 10 kts or less early this
evening. Strong gusty winds possible, however, in thunderstorms.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Baker
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...37
Hazardous weather outlook, May 25, 3:14 PM CDT, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
314 PM CDT Sat May 25 2019

ILZ027>031-037-038-261100-
Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
314 PM CDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms are possible this evening, but
should become more numerous tonight. A few storms later tonight
and overnight may briefly be strong or severe, but a widespread
severe weather threat is not expected. However, areas of heavier
rain may result in some flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

There will be additional periodic chances for thunderstorms
through Tuesday night. While isolated strong to severe storms are
possible on Monday, the best chance of any severe weather is
Tuesday afternoon and evening.

Moderate flooding will continue along the Illinois River through
the period. However, flooding along the Spoon River should
subside around mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ036-040>042-047>051-261100-
Cass-Fulton-Logan-Mason-Menard-Morgan-Sangamon-Schuyler-Scott-
314 PM CDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms are possible this evening, but
should become more numerous tonight. A few storms later tonight
and overnight may briefly be strong or severe, but a widespread
severe weather threat is not expected. However, areas of heavier
rain may result in some flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Major flooding will continue along much of the Illinois River
through the end of the month.

There will be additional periodic chances for thunderstorms
through Tuesday night. The best chance of any severe weather is
Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

ILZ043>046-052>057-061-261100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Macon-Moultrie-
Piatt-Shelby-Vermilion-
314 PM CDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms are possible this evening, but
should become more numerous tonight. A few storms later tonight
and overnight may briefly be strong or severe, but a widespread
severe weather threat is not expected. However, areas of heavier
rain may result in some flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

There will be periodic chances for thunderstorms through Tuesday
night. A few of the storms Monday afternoon and evening may be
strong, as well as on Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

ILZ062-063-066>068-071>073-261100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
314 PM CDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms are possible this evening, but
should become more numerous tonight. A few storms later tonight
and overnight may briefly be strong or severe, but a widespread
severe weather threat is not expected. However, areas of heavier
rain may result in some flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Additional thunderstorms are expected on Sunday, and Tuesday night
into early Wednesday. Some of the storms may be strong.

Minor flooding will continue along the Wabash and Little Wabash
Rivers into the middle of the week. However, flooding on the
lower Embarras River should subside Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required late this afternoon into early
evening.

Auten

In the hours before

Local storm report, May 25, 10:13 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1013 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     LITTLETON               40.23N 90.62W
05/25/2019  E60 MPH          SCHUYLER           IL   EMERGENCY MNGR

1000 PM     HAIL             LITTLETON               40.23N 90.62W
05/25/2019  M0.75 INCH       SCHUYLER           IL   EMERGENCY MNGR

&&

JRP
Local storm report, May 25, 10:30 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1030 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             IPAVA                   40.35N 90.32W
05/25/2019  E0.88 INCH       FULTON             IL   EMERGENCY MNGR

&&

JRP
Local storm report, May 25, 10:49 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1049 PM CDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND GST     LEWISTOWN               40.40N 90.16W
05/25/2019  E60 MPH          FULTON             IL   EMERGENCY MNGR

            ESTIMATED 50 TO 60 MPH

&&

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:16 PM CDTSevere Thunderstorm WarningILXSchuyler59 min
May 25, 10:00 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler45 min
May 25, 10:40 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Tazewell35 min
May 25, 11:09 PM CDTFlash Flood WarningILXFulton, Mason, Schuyler4 hr
May 25, 11:13 PM CDTSevere Thunderstorm WarningILXLogan, Mason, Tazewell47 min
May 25, 11:44 PM CDTSevere Thunderstorm WarningILXMcLean46 min
May 25, 11:50 PM CDTSevere Thunderstorm WarningILXMenard, Sangamon25 min
May 25, 11:54 PM CDTSevere Thunderstorm WarningILXDeWitt, Logan51 min
May 26, 12:15 AM CDTSevere Thunderstorm WarningILXChristian, Sangamon45 min
May 26, 12:26 AM CDTFlash Flood WarningILXLogan2 hr
May 26, 12:29 AM CDTSevere Thunderstorm WarningILXMcLean31 min
May 26, 12:50 AM CDTSevere Thunderstorm WarningILXDeWitt, Macon, Piatt40 min
May 26, 1:06 AM CDTSpecial Weather StatementILXMoultrie39 min
May 26, 1:16 AM CDTSpecial Weather StatementILXChampaign44 min
May 26, 1:30 AM CDTSevere Thunderstorm WarningILXChampaign, Vermilion45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.